Features May 2009 Issue

Exercise Caution When Combining Medications

Many over-the-counter medications and dietary supplements can have negative interactions with your prescription drugs.

Over-the-counter (OTC) allergy medications or pain relievers may have helped you deal with minor health concerns in the past, but if youíre one of the millions of people taking prescription heart drugs, you should practice extreme caution in consuming OTC meds or dietary supplements. "People think that if itís over-the-counter, it must be safe," says Michael Militello, PharmD, cardiology clinical specialist at Cleveland Clinic. "And thereís the mistaken idea that if one (pill) is good, then two must be better. But we know, for example, that if you take too much acetominophen (Tylenol), it can cause liver damage." And a recent study published in the March 4 issue of the Journal of the American Medical Association (JAMA) found that patients who have had a heart attack or unstable angina (chest pain) and who are on the antiplatelet drug clopidogrel are at an increased risk of a repeat cardiac event or even death if they also take a proton pump inhibitor (PPI), which is often prescribed to help reduce the risk of gastrointestinal bleeding.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.